Iowa, 2004

Flash Flooding and Hail in Iowa, September 14 to 15, 2004

September 14 to 15, 2004 · NWS DMX · 13 events in 6 counties and zones

A strong southerly flow developed over Iowa as a cold frontal boundary slid southeast into the state. Low level winds of 30 to 45 kts impinged on the front during the late afternoon and into the night.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$461,000
Crop damage
$122,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong southerly flow developed over Iowa as a cold frontal boundary slid southeast into the state. Low level winds of 30 to 45 kts impinged on the front during the late afternoon and into the night. Dew points rose into the low 70s, with surface temperatures in the mid to upper 80s. CAPE values were around 1500 J/kg with lifted indices in the -4 to -5 C. range. Plenty of moisture was drawn into the state with precipitable water values in the 1.5 to 2 inch range. Thunderstorms formed during the late afternoon and evening hours and produced three quarter to one inch diameter hail in west central into parts of northwest Iowa. A few storms produced high winds that blew down trees and broke power lines as well. Heavy rainfall fell over northern Iowa. The rain fell in areas that had about 1.5 inches of rain the previous night. As the additional 3 to 4 inches of rain fell in Kossuth County, flash flooding was reported in the northern part of the county near the intersection of U.S. Highway 169 and Iowa Highway 9. Three to five inches of rain fell in southern Winnebago County. Flash flooding occurred north of Forest City with U.S. Highway 69 flooded and closed at 380th Street two and one half miles north of Forest City. Damage was also reported in the Thompson area and toward Lake Mills. Six to twelve inches of flowing water washed out gravel roads in the area. The same situation occurred in Worth County, where 8 inches of rain washed out roads in the Joice area. The heaviest rainfall occurred in the northwest part of the state with officials reporting 4 to 9 inches of rainfall overnight in Kossuth County, and 6 to 12 inches in Emmet County. In Emmet County, 5 to 6 feet of water was reported in several homes and there were numerous washouts of gravel roads. Highway 4 in Emmet County was closed with water running over the highway one quarter of a mile wide. Some of the areas were hit by two rounds of heavy precipitation. One flash flooding event occurred around midnight, the second from heavy rainfall shortly before dawn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 14, 2:50 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 14, 2:50 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT TUE SEP 14 2004

.DISCUSSION...
MAIN FOCUS IN CONVECTIVE TRENDS AND SVR/FF POTENTIAL TONIGHT INTO
EARLY WEDNESDAY. SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM
TONIGHT FOR MUCH OF THE CWA. LOW LEVEL SHEAR AND LOW LCLS SUPPORT
SOME TORNADO THREAT INITIALLY NEAR THE BOUNDARY STRETCHED ACROSS THE
CENTRAL FORECAST AREA. THREAT TO LIKELY EVOLVE QUICKLY INTO
MULTI-CELLULAR WIND/HAIL THREAT THEN HEAVY RAIN OVERNIGHT. HAVE
ISSUED FLOOD WATCH FOR FLASH FLOOD POTENTIAL ACROSS THE NORTH
CENTRAL COUNTIES. ETA QPF AND HEAVY RAIN AXIS HAVE BEEN FAIRLY
CONSISTENT WITH A SLIGHT NORTHWARD SHIFT AND HAVE FOLLOWED CLOSELY.
EXPECT WIDESPREAD 1-3 INCH AMOUNTS AND ISOLD 4-5 WITH EXPECTED
TRAINING OVERNIGHT AS CORFIDI VECTORS OPPOSE MEAN FLOW. THE AREA CAN
TAKE PLENTY OF RAIN DESPITE LAST NIGHTS CONVECTION THERE...SO FEEL
THE FF THREAT WILL BE PRIMARILY IN URBAN AREAS...WITH ONLY ISOLD
PROBLEMS FROM CREEKS/STREAMS/DITCHES. SFC LOW AND TRAILING FRONT
WILL SWEEP THROUGH CENTRAL IOWA WEDNESDAY...WITH MUCH OF THE PRECIP
CLEARING OUT BY LATE AFTERNOON. DRY FORECAST MAINTAINED WED NIGHT
THROUGH FRIDAY. A NICE COOLDOWN IS IN STORE FOR THE NEXT COUPLE OF
DAYS BEFORE A WARMING TREND STARTING FRIDAY. ETA MOS AGAIN LOOKS
GOOD AND FOLLOWED CLOSELY WITH ADJUSTMENTS FOR URBAN/TERRAIN EFFECTS.

IN THE EXTENDED FORECAST (SAT-TUES)...THE MEDIUM RANGE MODELS
CONTINUE TO BE SIMILAR WITH THE HANDLING OF THE DEEP WESTERN U.S.
TROUGH...AND VARY WIDELY IN HANDLING IVANS EVOLUTION. THE DGEX
APPEARS TO BE A REASONABLE COMPROMISE...AND WITH SUCH A DEEP H5
TROUGH...I AGREE WITH THE SLOWER TIMING OF THE COLD FRONT. WILL
INTRODUCE POPS IN THE WEST MONDAY NIGHT...AND OVER ENTIRE CWA ON
TUESDAY. SOME UPWARD ADJUSTMENTS TO TEMPERATURES MADE THROUGH MONDAY
WITH THE SLOWER TIMING...WITH COOLER AIR FINALLY WORKING INTO THE
STATE ON TUESDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT THROUGH
WEDNESDAY MORNING NORTH CENTRAL IOWA.

&&

KINNEY
Hazardous weather outlook, Sep 14, 2:36 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT TUE SEP 14 2004

IAZ004>007-015>017-023-024-033-151100-
CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WINNEBAGO-WORTH-
336 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTH OF A LINE FROM SAC CITY TO HUMBOLDT TO MASON CITY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. THERE IS A CONTINUED RISK OF FLASH FLOODING THIS EVENING
THROUGH NOON WEDNESDAY WITH ISOLATED RAINFALL AMOUNTS OF FOUR TO
FIVE INCHES. ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT LATE
THIS AFTERNOON AND EARLY EVENING...THE MAIN THREAT FROM THE STORMS
WILL BE QUARTER SIZE HAIL AND 60 TO 70 MPH WINDS. THE WIND AND HAIL
THREAT SHOULD DIMINISH BY MIDNIGHT...BUT THE HEAVY RAINFALL AND
FLASH FLOOD THREAT WILL PERSIST THROUGH WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS PRODUCING HEAVY RAIN AND POTENTIAL FLASH FLOODING MAY
LINGER INTO NOON WEDNESDAY. THOUGH SOME SCATTERED SHOWERS AND STORMS
MAY PERSIST INTO WEDNESDAY AFTERNOON...ADDITIONAL RAINFALL AMOUNTS
WILL BE SMALL. DEPENDING ON TOTAL RAINFALL AMOUNTS...LONGER TERM
RIVER FLOODING WILL BE POSSIBLE THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
WEDNESDAY MORNING.

IAZ025>028-034>039-044>050-057>060-070-071-151100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-
MARSHALL-POLK-STORY-TAMA-WEBSTER-WRIGHT-
336 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
ALONG AND EITHER SIDE OF A LINE FROM AUDUBON TO BOONE TO WAVERLY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 4 PM UNTIL
MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE 70 MPH WINDS
AND GOLFBALL SIZE HAIL. IN ADDITION...ISOLATED TORNADOES MAY
OCCUR THROUGH 8 PM ESPECIALLY ALONG THE HIGHWAY 30 CORRIDOR WEST OF
INTERSTATE 35. SOME HEAVY RAINFALL MAY OCCUR WITH THE STORMS LATE
THIS EVENING AND OVERNIGHT WITH URBAN FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL PERSIST WEDNESDAY...HOWEVER NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

IAZ061-062-072>075-081>086-092>097-151100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MONROE-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
336 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
SOUTH OF A LINE FROM CORYDON...THROUGH INDIANOLA...TO GRINNELL.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FEW THUNDERSTORMS
MAY MOVE INTO THE AREA LATE THIS EVENING AND OVERNIGHT...HOWEVER NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL PERSIST WEDNESDAY...HOWEVER NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY.

In the hours before

Special weather statement, Sep 14, 1:50 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT TUE SEP 14 2004

IAZ004>007-015>017-023>026-033>037-044>049-057>061-070>072-150150-

SEVERE THUNDERSTORM WATCH #819 REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR THE COUNTIES OF...

  ADAIR                 AUDUBON               BOONE
  CALHOUN               CARROLL               CASS
  CERRO GORDO           CRAWFORD              DALLAS
  EMMET                 FRANKLIN              GREENE
  GUTHRIE               HAMILTON              HANCOCK
  HARDIN                HUMBOLDT              JASPER
  KOSSUTH               MADISON               MARSHALL
  PALO ALTO             POCAHONTAS            POLK
  SAC                   STORY                 WEBSTER
  WINNEBAGO             WORTH                 WRIGHT

The radar

The Omaha radar (KOAX), 105 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
September 14, 4:55 PM CST
Where
Crawford County, 1 mi E of Charter Oak
Measured
0.75 in hail
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.067, -95.583

Hail, Crawford

When
September 14, 5:11 PM CST
Where
Crawford County, 3 mi N of Schleswig
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.217, -95.433

Hail, Crawford

When
September 14, 5:46 PM CST
Where
Crawford County, Deloit
Measured
0.88 in hail
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -95.317

Hail, Crawford

When
September 14, 5:52 PM CST
Where
Crawford County, 2 mi S of Kiron
Measured
0.88 in hail
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.167, -95.333

Hail, Crawford

When
September 14, 6:22 PM CST
Where
Crawford County, 5 mi N of Dow City
Measured
0.75 in hail
Crop damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.000, -95.500

Flash Flood, Kossuth

When
September 14, 6:30 PM CST to 10:45 PM CST
Where
Kossuth County, Burt
Property damage
$25,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Thunderstorm Wind, Crawford

When
September 14, 6:45 PM CST
Where
Crawford County, Deloit
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.100, -95.317

Thunderstorm Wind, Winnebago

When
September 14, 7:12 PM CST
Where
Winnebago County, Lake Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -93.533

Flash Flood, Winnebago

When
September 15, 12:00 AM CST to 2:30 AM CST
Where
Winnebago County, Countywide
Property damage
$50,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Flash Flood, Emmet

When
September 15, 12:00 AM CST to 6:00 AM CST
Where
Emmet County, Countywide
Property damage
$200,000
Crop damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Flash Flood, Worth

When
September 15, 12:30 AM CST to 4:30 AM CST
Where
Worth County, Countywide
Property damage
$100,000
Crop damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Flash Flood, Palo Alto

When
September 15, 1:30 AM CST to 4:30 AM CST
Where
Palo Alto County, 6 mi WNW of Emmetsburg
Property damage
$25,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Flash Flood, Palo Alto

When
September 15, 5:00 AM CST to 8:00 AM CST
Where
Palo Alto County, Countywide
Property damage
$50,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420225, 5420226, 5420227, 5420228, 5420229, 5420230, 5420231, 5420232, 5420233, 5420234, 5420235, 5420237, 5420236.